Virginia, 2003

Flooding in Virginia, September 19 to 20, 2003

September 19 to 20, 2003 · NWS RNK · 2 events in 2 counties and zones

Runoff from the heavy rains of Tropical Storm Isabel produced flooding along the Cowpasture river in Bath and Alleghany counties. In Bath County a foot bridge was washed away in Williamsville at 3:00 PM on the 19th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Runoff from the heavy rains of Tropical Storm Isabel produced flooding along the Cowpasture river in Bath and Alleghany counties. In Bath County a foot bridge was washed away in Williamsville at 3:00 PM on the 19th. In Alleghany County a campground 3 miles east of Iron Gate was flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 19, 9:40 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 19, 9:40 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1040 AM EDT FRI SEP 19 2003

SUNSHINE RETURNING TO THE EASTERN HALF OF THE FA AS ISABEL CONTINUES
TO PULL AWAY.  WESTERN SECTIONS IN SOLID SC AS UPSLOPE WESTERLY
WINDS CONTINUE.  DURING THE AFTERNOON WINDS TO BECOME SOUTHWESTERLY
AND WE SHOULD SEE A SLOW DECREASE IN CLOUDS FROM SOUTH TO NORTH.
WILL ALSO CONTINUE SLIGHT CHANCE SHOWERS IN THE NORTH EARLY PER
CURRENT RADAR.

TEMPS UNDER THE SC VERY CHILLY AND STILL IN THE 50S.  WILL LOWER
TEMPS IN THE WEST WITH  MORE CLOUDS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Sep 19, 5:32 AM EST, 8 hours 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT FRI SEP 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Local storm report, Sep 19, 9:07 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 AM EDT FRI SEP 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1007 PM    STUART                    VA   58 MPH NON-TSTM WIND
09/18/03   PATRICK                        NUMEROUS TREES AND
                                          POWERLINES DOWN. LARGEST
                                          TREE 2 FOOT DIAMETER.
                                          REPORTED BY SPOTTER.

1015 PM    5S NEW CASTLE             VA   50 MPH NON-TSTM WIND
09/18/03   CRAIG                          NUMEROUS TREES DOWN.  HWY
                                          621. REPORTED BY CRAIG
                                          COUNTY 911.

0730 PM    COUNTY WIDE               VA   50 MPH NON-TSTM WIND
09/18/03   HENRY                          NUMEROUS TREES AND
                                          POWERLINES DOWN.

1100 PM    10SW COVINGTON            VA   50 MPH NON-TSTM WIND
09/18/03   ALLEGHANY                      NUMEROUS TREES DOWN.  HWY
                                          18.REPORTED BY ALLEGHANY
                                          SHERIFFS OFFICE.

1100 PM    COUNTY WIDE               VA   50 MPH NON-TSTM WIND
09/18/03   MONTGOMERY                     NUMEROUS TREES AND
                                          POWERLINES DOWN.

1100 PM    COUNTY WIDE               VA   50 MPH NON-TSTM WIND
09/18/03   ROANOKE                        NUMEROUS TREES AND
                                          POWERLINES DOWN.

1100 PM    COUNTY WIDE               VA   50 MPH NON-TSTM WIND
09/18/03   BOTETOURT                      A FEW TREES DOWN.

1100 PM    COUNTY WIDE               VA   50 MPH NON-TSTM WIND
09/18/03   ROCKBRIDGE                     A FEW TREES DOWN.

1000 PM    COUNTY WIDE               VA   50 MPH NON-TSTM WIND
09/18/03   BATH                           A FEW TREES DOWN.

0550 PM    ROCKY MOUNT               VA   50 MPH NON-TSTM WIND
09/18/03   FRANKLIN                       NUMEROUS TREES AND
                                          POWERLINES DOWN.

1000 PM    COUNTY WIDE               VA   50 MPH NON-TSTM WIND
09/18/03   BEDFORD                        NUMEROUS TREES AND
                                          POWERLINES DOWN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Bath

When
September 19, 2:00 PM EST to September 20, 1:00 AM EST
Where
Bath forecast zone
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Flood, Alleghany / Clifton Forge / Covington

When
September 19, 9:30 PM EST to September 20, 2:00 AM EST
Where
Alleghany / Clifton Forge / Covington forecast zone
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337739, 5337740.